Can probiotics have a negative effect on someone?


Quick Answer

Although probiotics are generally considered safe, some individuals experience negative side effects such as gas, bloating, upset stomach or diarrhea for the first few days after taking them as stated by WebMD. Probiotics may also trigger an allergic reaction in rare cases.

Continue Reading

Full Answer

While certain studies have shown probiotics to have tangible health benefits, more research must be completed to determine the safety of probiotics for pregnant women, elderly individuals and children. Probiotics may also be dangerous for individuals with compromised immune systems such those undergoing chemotherapy, increasing the likelihood of getting sick according to MedicineNet.com. The FDA does not regulate the safety and effectiveness of probiotic supplements, so speak with a doctor before choosing a product and to choose the right dosage.

Probiotics include living bacteria and yeasts that have shown to be helpful to the body, particularly the digestive system. The most common probiotic is lactobacillus, a bacteria found in fermented foods such as yogurt. Taking probiotics can help to replenish stores of good bacteria after taking antibiotics, lower the levels of bad bacteria that lead to infections and keep overall bacteria levels in balance. Individuals often use them to treat inflammatory bowel disease, irritable bowel syndrome and infectious diarrhea as listed by WebMD.

Learn more about Vitamins & Supplements

Related Questions